Dermatology clinic

Tense blisters with IgA deposits

Steven Kossard

Figures

Abstract

A woman develops large blisters from urticarial lesions on her palms and soles after antibiotic treatment for a postsurgical wound infection. What is this skin condition?

Article Extract

Case history

A 63-year-old woman underwent cardiac surgery and developed a wound infection 10 days later. Culture grew methicillin-resistant Staphylococcus aureus. Vancomycin and ciprofloxacin were commenced. Prior medications included irbesartan and atenolol. Six days after commencing antibiotic therapy, widespread urticarial lesions appeared on the patient’s trunk and limbs. The lesions on the palms and soles rapidly developed into large blisters. There were no mucous membrane lesions. Skin biopsy revealed a subepidermal blister with neutrophils at the blister base. Linear deposits of IgA were found on immunofluorescence of frozen skin sections.

Figures